Iowa, 2016

Hail and Damaging Wind in Iowa, July 7, 2016

July 7, 2016 · NWS OAX · 3 events in 3 counties and zones

Thunderstorms developed over areas of western South Dakota and Nebraska during the afternoon of July 6th. These thunderstorms moved east and developed upscale into a large convective complex that moved into northeast Nebraska during the late evening on the 6th of July.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed over areas of western South Dakota and Nebraska during the afternoon of July 6th. These thunderstorms moved east and developed upscale into a large convective complex that moved into northeast Nebraska during the late evening on the 6th of July. The line of thunderstorms moved southeast across all of eastern Nebraska and western Iowa with the primary severe weather threat being from damaging winds. The thunderstorms exited into northeast Kansas and northern Missouri during the early morning. This complex of thunderstorms then left an outflow boundary across the area, which additional thunderstorms developed along during the afternoon of July 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 7, 2:27 AM CST, 23 minutes earlier.

Area forecast discussion, Jul 7, 2:27 AM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
327 AM CDT THU JUL 7 2016

.SHORT TERM...(today through Saturday)
Issued at 257 AM CDT Thu Jul 7 2016

Convection continues to exit the region this morning after an
active night of marginal severe storms. Skies will continue to
clear behind the activity from northwest to southeast today.
Additional thunderstorms are expected this afternoon as a vigorous
shortwave trough slides into the Dakotas allowing a cold front to
drop into northeast Nebraska by 18z. Thunderstorms are expected to
develop near this boundary as it spreads southeast through the
afternoon and into the evening. See SWODY1 for details regarding
severe potential.

Surface high pressure builds overhead Friday with dewpoints in the
low 60s. Upper level ridging will build over the Central Plains
through the weekend. Models continue to hint at some weak
convection developing in warm air advection regime
Saturday/Saturday night so will continue small chances for this.

.LONG TERM...(Saturday night through Wednesday)
Issued at 257 AM CDT Thu Jul 7 2016

Return flow through the end of the weekend and into early next
week will bring heat and moisture back to the area. A fairly
potent upper level shortwave will move across MT/WY which will
allow a cold front to sink into the area Monday night/Tuesday
which is our next good chance for thunderstorms.

&&

.AVIATION...(06Z TAFS for KOMA...KLNK...KOFK through 06Z Friday)
Issued at 1233 AM CDT Thu Jul 7 2016

Variable conditions expected through the TAF cycle with ongoing
convection the first first 6 hours. A break in activity is
expected during the later morning to early afternoon hours and
then another shot of storms is expected mid to late afternoon.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&
Hazardous weather outlook, Jul 6, 6:10 PM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
710 PM CDT WED JUL 6 2016

IAZ055-056-069-079-080-090-091-NEZ042>045-050>053-065>068-078-
088>093-071415-
HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-
PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-
PAWNEE-RICHARDSON-
710 PM CDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

THUNDERSTORMS WILL DEVELOP EAST INTO THE AREA LATE THIS EVENING
AND TONIGHT. THE HIGHEST LIKELIHOOD FOR SEVERE WEATHER IS NORTH
OF A LINE FROM AROUND ALBION TO SCRIBNER AND LOGAN IOWA.
HOWEVER...SCATTERED SEVERE STORMS ARE POSSIBLE ACROSS THE
REMAINDER OF EASTERN NEBRASKA AND SOUTHWEST IOWA. DAMAGING
WINDS...HAIL AND LOCALLY HEAVY RAIN ARE ALL POSSIBLE.

ADDITIONAL STORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD FRONT
MOVING THROUGH THE AREA ON THURSDAY. WHILE ORGANIZED SEVERE
WEATHER IS NOT EXPECTED...A COUPLE OF STRONG TO MARGINALLY SEVERE
STORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

A CHANCE FOR THUNDERSTORMS WILL CONTINUE THIS WEEKEND THROUGH THE
FIRST PART OF NEXT WEEK. CURRENTLY...IT APPEARS THAT THE BEST
STORM CHANCES WILL BE MONDAY AND MONDAY NIGHT WHEN SOME SEVERE
WEATHER IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR THURSDAY...BUT
PLEASE PASS ALONG ANY REPORTS.

IAZ043-NEZ011-012-015>018-030>034-071415-
MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-
710 PM CDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

THUNDERSTORMS SHOULD ACCELERATE INTO THE AREA LATE THIS EVENING
INTO THE OVERNIGHT. THE HIGHEST LIKELIHOOD FOR SEVERE WEATHER IS
NORTH OF A LINE FROM AROUND ALBION TO SCRIBNER AND LOGAN IOWA
BETWEEN AROUND 9 PM AND 3 AM. DAMAGING WINDS AND HAIL WOULD BE THE
MAIN HAZARDS IN THAT TIMEFRAME.

SCATTERED SEVERE STORMS WILL BE POSSIBLE THEN LATE TONIGHT.
GUSTY WINDS...HAIL AND LOCALLY HEAVY RAIN WILL BE THE MAIN HAZARDS
LATE TONIGHT.

ADDITIONAL STORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD FRONT
MOVING THROUGH THE AREA ON THURSDAY. WHILE ORGANIZED SEVERE
WEATHER IS NOT EXPECTED...A COUPLE OF STRONG TO MARGINALLY SEVERE
STORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

A CHANCE FOR THUNDERSTORMS WILL CONTINUE THIS WEEKEND THROUGH THE
FIRST PART OF NEXT WEEK. CURRENTLY...IT APPEARS THAT THE BEST
STORM CHANCES WILL BE MONDAY AND MONDAY NIGHT WHEN SOME SEVERE
WEATHER IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD PASS ALONG ANY REPORTS OF SEVERE WEATHER TONIGHT.
ACTIVATION IS NOT EXPECTED THURSDAY.

In the hours before

Special weather statement, Jul 7, 12:53 AM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
153 AM CDT THU JUL 7 2016

IAZ056-069-070730-
SHELBY IA-POTTAWATTAMIE IA-
153 AM CDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHELBY AND EASTERN
POTTAWATTAMIE COUNTIES UNTIL 230 AM CDT...

AT 152 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
MANNING TO NEAR OAKLAND...AND MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HARLAN...OAKLAND...AVOCA...CARSON...WALNUT...SHELBY...IRWIN...
MACEDONIA...ELK HORN...HANCOCK...KIRKMAN...
FARM CREEK PUBLIC WILDLIFE AREA...NISHNA BEND RECREATION AREA...
BOTNA BEND PARK...OLD TOWN PARK...
ELK HORN CREEK RECREATION AREA AND PRAIRIE ROSE STATE PARK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
SOUTHWESTERN IOWA.

LAT...LON 4150 9515 4117 9516 4117 9560 4186 9527
      4186 9510 4161 9509 4160 9504 4150 9504
TIME...MOT...LOC 0652Z 277DEG 31KT 4185 9513 4131 9543

MILLER
Special weather statement, Jul 7, 1:17 AM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
217 AM CDT THU JUL 7 2016

NEZ065>068-089-090-070800-
JOHNSON NE-CASS NE-SEWARD NE-GAGE NE-LANCASTER NE-OTOE NE-
217 AM CDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASS...EAST CENTRAL
SEWARD...NORTHEASTERN GAGE...NORTHWESTERN JOHNSON...OTOE AND
LANCASTER COUNTIES UNTIL 300 AM CDT...

AT 216 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PALMYRA...OR 16 MILES SOUTHEAST OF LINCOLN...MOVING EAST AT 45 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LINCOLN...WAVERLY...SYRACUSE...HICKMAN...WEEPING
WATER...BENNET...ELMWOOD...
FIRTH...GREENWOOD...PALMYRA...CORTLAND...STERLING...COOK...UNADILLA..
.
PANAMA...AVOCA...MURDOCK...HALLAM...NEHAWKA AND DOUGLAS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 2 IN NEBRASKA BETWEEN MILE MARKERS 466 AND 496.
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 32 AND 77.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 390 AND 420.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
SOUTHEASTERN NEBRASKA.

LAT...LON 4038 9681 4088 9693 4100 9644 4080 9591
      4047 9619
TIME...MOT...LOC 0716Z 251DEG 56KT 4070 9641

PEARSON
Special weather statement, Jul 7, 1:28 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
228 AM CDT THU JUL 7 2016

NEZ089>092-070815-
NEMAHA NE-JOHNSON NE-GAGE NE-PAWNEE NE-
228 AM CDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NEMAHA...CENTRAL
GAGE...PAWNEE AND JOHNSON COUNTIES UNTIL 315 AM CDT...

AT 228 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES EAST OF BEATRICE...MOVING EAST AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BEATRICE...TECUMSEH...WYMORE...PAWNEE CITY...BLUE SPRINGS...TABLE
ROCK...PICKRELL...SUMMERFIELD...FILLEY...BARNESTON...ELK
CREEK...BURCHARD...LIBERTY...STEINAUER...LEWISTON...VIRGINIA...CRAB
ORCHARD AND ROCKFORD STATE RECREATION AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 173 AND 218.
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 1 AND 29.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
SOUTHEASTERN NEBRASKA.

LAT...LON 4038 9686 4050 9600 4000 9607 4000 9673
TIME...MOT...LOC 0728Z 249DEG 34KT 4024 9665

PEARSON
Special weather statement, Jul 7, 1:57 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
257 AM CDT THU JUL 7 2016

IAZ079-080-090-091-070830-
FREMONT IA-PAGE IA-MILLS IA-MONTGOMERY IA-
257 AM CDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY...EASTERN FREMONT...
PAGE AND MILLS COUNTIES UNTIL 330 AM CDT...

AT 257 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF MACEDONIA
TO 6 MILES SOUTHEAST OF MALVERN TO 3 MILES NORTH OF HAMBURG...AND
MOVING EAST AT 50 MPH.

HAIL UP TO DIME SIZE AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RED OAK...CLARINDA...GLENWOOD...SHENANDOAH...VILLISCA...MALVERN...
ESSEX...STANTON...FARRAGUT...EMERSON...ELLIOTT...RIVERTON...COIN...
BRADDYVILLE...SILVER CITY...COLLEGE SPRINGS...SHAMBAUGH...
HENDERSON...RANDOLPH AND HASTINGS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
SOUTHWESTERN IOWA.

LAT...LON 4058 9565 4078 9551 4101 9576 4115 9588
      4116 9493 4073 9493 4073 9491 4058 9491
TIME...MOT...LOC 0757Z 268DEG 43KT 4114 9542 4092 9553 4065 9566

MILLER
Local storm report, Jul 7, 2:25 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
325 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 AM     TSTM WND GST     FALLS CITY              40.08N 95.58W
07/07/2016  M68 MPH          RICHARDSON         NE   ASOS

            59 KNOT GUST AT THE FALLS CITY AIRPORT ASOS.

&&

MILLER
Local storm report, Jul 7, 2:32 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
332 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 AM     TSTM WND DMG     5 SW PERU               40.43N 95.80W
07/07/2016                   NEMAHA             NE   CO-OP OBSERVER

            LARGE MAPLE TREE FELL ONTO A HOUSE ALLOWING RAIN TO ENTER
            INTO THE HOME.

&&

BKERN

The radar

The Omaha radar (KOAX), 124 km away, was scanning. The volume nearest the first event began at 08:48 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 7, 2:50 AM CST
Where
Montgomery County, 1.04 mi E of Villisca
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.930, -94.980

The emergency manager reported that the roof from the local power plant was removed. A chicken plant on the southwest side of town was also destroyed, and there were numerous large tree branches down in town as well.

Hail, Monona

When
July 7, 3:40 PM CST
Where
Monona County, 2.81 mi N of Blencoe
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.970, -96.090

Hail, Shelby

When
July 7, 5:04 PM CST
Where
Shelby County, Earling
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.780, -95.420

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641617, 641612, 641613.